Lower leg and feet pain

Question

Dear DR Feinberg: Ihave multiple different size Ks lesions over both my legs and feet. I also have had neuropathy in my lower legs and feet with severe numbness and lately increased pain. I had five weeks of radiation for my Ks lesions with little help. I have continuous pitting edema in both legs an feet. I cannot tell what is pain from the lesions or the neuropathy. I take 900mg/day of neurontin but I have been having to take darvocetN100 at night. I can only be on my legs for about five hours than they swell. Is Ks the problem or neuropathy? I take aldactone 25mg twice a day but it does not help much. I have had seizures with unknown etiology so the neurogist thought the neurontin could also suppress them. I am on a cane now but the pain seems to be getting worst. My doctor does not want stop D4T because of my resistance to most all the drugs. There are not any to change to. If you have any suggestions of new pain relief for Ks or Neuropathy, I would be most grateful

Answer

You are in a tough spot, but you may really want to reconsider staying on the d4T. The longer you're on it, the more likely it is that the nerve damage will be permanent. There are always new drugs being developed, so it is likely that you'll have some alternatives in the near future; there is an expanded access program for tenofovir, and there will probably be one for T-20 by next year.

I think the pain is primarily due to the neuropathy, although the swelling adds to the discomfort. Some things that can be done right away, in addition to stopping the d4T, are: (1) to increase the dose of gabapentin (Neurontin) to 400 mg three times a day, (2) to add a tricyclic like amitriptyline or nortriptyline and increase the dose gradually until you get more relief, and (30 if necessary, add a fentanyl (Duragesic) patch which will provide pain relief around the clock. For the swelling you can ask your doctor to try some furosemide (Lasix) if the aldactone isn't helping. Good luck, and let me know how you're doing.